This is the case of a 30 year old woman who was 7 months postpartum with no significant past medical history. The present illness began 6 weeks after delivery, when tachycardia, palpitations and exophtalmos led to the diagnosis of Grave's disease. Treatment with propylthiouracil (PTU) and propranolol was prescribed. Her palpitations decreased initially, but after a few months her symptoms worsened. She suffered 3 syncopal episodes within the 3 months prior to admission, each lasting a few seconds. Her liver enzymes increased mildly, and the PTU was discontinued. She developed orthopnea, fever of 39°C, weight loss, diarrhea and decreased urine output.
The physical exam on admission revealed a young woman in moderate respiratory distress. Vital signs: P 210, RR 32, BP 90/palpation, and T 37.5°C. HEENT: exophtalmos, hyperemic throat without exudate. Neck: jugular venous distension up to mandible and diffuse thyromegaly without stridor, carotid bruit or lymphadenopathy. Chest: right lower third dull to percussion with decreased breath sounds, but no egophony; left base with rales. Heart: S1S2, no murmurs. Abdomen: distended with normal bowel sounds, ascites present, and liver span approximately 16 cm. Extremities: 3+ pitting edema up to distal thigh, bilaterally. Sacral edema. Neuro: normal mental status; grossly non-focal; hand tremor bilaterally.
Laboratory: WBC 11.5 (S 67%, L 22%); Hb/Hct 10/31, Plt 236; bilirubin T/D 4.9/3.7, SGOT/SGPT 41/27 U/L, glucose 110, cholesterol 63, PT/PTT 19/27; free thyroxine 4.7 (normal 0.7-2), T3 RIA 476 (normal 90180), TSH 0.03 (normal 4-4.6). CXR: enlarged cardiac silhouette, large right pleural effusion and/or infiltrate. ECG: SVT at 264/min, regular (atrial flutter).
In the ER, her heart rate was slowed to 140/min by test doses of adenosine followed by diltiazem in 3 divided doses. She was admitted to the CCU with a heart rate of 136 and a BP 102/65, fully oriented and receiving oxygen by nasal cannula. She was given furosemide IV and propranolol P.O. One and a half-hours after admission, the patient complained of severe shortness of breath and became restless and agitated, and shortly thereafter, hypotensive and unresponsive. CPR and fluids were given and she was intubated. Cardioversion and administration of glucagon elevated her blood pressure to 100 mmHg, but still she remained unresponsive. Vasopressor therapy with norepinephrine and dopamine was started. Her serum potassium was 7.1 mEq/L, which was treated with CaC12, NAHCO3, insulin and glucose IV. An echocardiogram showed global hypokinesis with all chambers markedly enlarged and dilated, moderate to severe mitral and tricuspid regurgitation, large pleural effusion, but no pericardial effusion. The Swan-Ganz catheter showed the following pressures RA 10 mmHg, PCWP 20 mmHg and PA 38/20. Supraventricular tachycardia (SVT) and hypotension recurred several times and resolved every time after cardioversion and adjustment of pressor therapy. Follow-up neurologic examination revealed absence of brainstem reflexes. A CT scan of the head was consistent with anoxic encephalopathy. The WBC rose to 19,700 with 89% granulocytes. Cultures of blood, sputum, CSF, pleural fluid and urine were all negative. Urine output was scant. Apnea test showed absence of spontaneous respiration. Nine days after admission, bradycardia developed, her blood pressure fell and her heart stopped. Resuscitation efforts were unsuccessful.
Was this article helpful?